Are anti-diarrheal medicines counterproductive?
Q. Are anti-diarrheal medicines counterproductive? In other words, is it better to let a bug run its course and be done, than to take medication that might help you feel better in the short-term but could actually prolong problems?
A. The answer depends on the cause and severity of the illness. Diarrhea can occur because of a viral infection, a bacterial infection, or a medical condition such as irritable bowel syndrome. It can also be a symptom of an inability to digest certain foods, such as lactose or gluten. Anti-diarrheal medications such as loperamide (Imodium) work by slowing down peristalsis, the wave-like contractions of the bowels. Bismuth subsalicylate (Pepto-Bismol) works by changing the balance of fluid in the intestines.
Send health questions to email@example.com
Dr. J. Thomas Lamont, a gastroenterologist at Beth Israel Deaconess Medical Center, says that in serious cases of diarrhea caused by bacteria, there’s some truth to the idea that stopping the symptoms could be unwise, because “there’s a flushing mechanism that promotes the removal of bad bugs.’’ For example, he says it’s best not to take medicines in cases of salmonella or shigella.
The signs of such serious infections include fever, abdominal pain, blood in the stool, and symptoms that last several days. In rare cases, taking high doses of the drugs for severe diarrhea can lead to a serious condition called megacolon, in which the peristalsis muscles become paralyzed and the colon swells up and stops functioning properly.
But if the symptoms are not severe, there’s no harm in using anti-diarrheals to get relief. Lamont says that it’s always a good idea to carry anti-diarrheal medications when traveling in a foreign country to keep mild flare-ups from ruining a trip. In cases of a stomach bug, a doctor may also prescribe antibiotics to treat the infection. The drugs can also be greatly effective for alleviating conditions that lead to chronic diarrhea.